Arkansas, 2018

Damaging Winds in Arkansas, June 2, 2018

June 2, 2018 · NWS MEG · 19 events in 7 counties and zones

A strong upper level disturbance generated a severe bow echo across portions of northeast Arkansas during the late evening hours of June 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.0 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level disturbance generated a severe bow echo across portions of northeast Arkansas during the late evening hours of June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 6:55 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 2, 6:55 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
755 PM CDT Sat Jun 2 2018

.UPDATE...

Currently, showers and thunderstorms are ongoing to the NW of the
CWA in association with a surface cold front. The front currently
extends roughly from NW Arkansas northeastward through S
Illinois. These storms are currently discrete out ahead of the
front, but are expected to congeal into a line as they progress
further SE.

Latest mesoanalysis places a tight instability gradient roughly
along the MS River, with much more stable air present over W TN,
with much lower 850 hPa RH values there indicating the presence of
dry air contributing to a more stable atmosphere. This coincides
well with the latest runs of the HRRR, which bring a line of
storms SSE through the CWA, a cold pool propagating along the
instability gradient. The latest HRRR run brings the storms
through the Memphis metro between 11 PM and midnight. The storms
will be capable of producing large hail, with damaging winds a
secondary threat. Latest thinking is NE Arkansas and the Missouri
Bootheel stand the best odds of severe storms, as the storms will
likely wane in intensity as they move to the SE.

Have updated POPs to account for the latest timing. Confidence in timing
and strength of the line of storms remains limited at this time.
The Severe Thunderstorm Watch remains in effect for E Arkansas and
the Missouri Bootheel through 10 PM.

ZDM

&&

.PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/

DISCUSSION...Surface analysis this afternoon places a cold front
from Northwest Missouri back through Eastern Kansas and West
Texas. A hot and humid airmass is in place across the Lower
Mississippi Valley this afternoon with temperatures as of 2 PM CDT
in the upper 80s to lower 90s with surface dewpoints in the 70s.
Severe thunderstorm potential for the remainder of the afternoon
into the evening will be the primary focus in this afternoon's
forecast issuance.

Regional WSR-88D radar trends have indicated the development of a
scattered line of showers and thunderstorms just ahead of a cold
front. A Mesoscale Convective Vortex (MCV) over Missouri is
providing additional lift over the region. The lift produced by
this feature and the cold front combined with a very warm, moist,
and unstable airmass will support the development of showers and
thunderstorms across the Mid-South into tonight.

Short term models including Convective Allowing Models (CAMs)
indicate showers and thunderstorms will continue to develop and
push across Arkansas for the remainder of the afternoon and
affecting portions of East/Northeast Arkansas and the Missouri
Bootheel until early evening. This convective activity is
anticipated to reach the Mississippi River between early to
evening, and across the remainder of the Mid-South late evening
into the overnight hours. Some uncertainty remains between the
models on timing and coverage and will be closely monitored as the
event unfolds.

Surface based CAPE values in excess of 3000 J/kg, steep 700-500
mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk
Shear values around 40 kts support the potential of some strong to
severe thunderstorms across the region late this afternoon into
tonight. Damaging winds is expected to be the predominant threat
along with a secondary threat of large hail. Localized heavy
rainfall may also be possible with these thunderstorms.

Slightly cooler and drier air will filter into the Lower
Mississippi Valley into early next week. Long term models indicate
an upper level ridge will attempt to build across the region into
much of next week. However, much of the region will remain on the
eastern periphery of the upper level ridge axis placing the Mid-
South within northwest flow aloft. Confidence in shower and
thunderstorm chances next week remains low as models differ on
timing of individual mid-level shortwave troughs and the strength
of the ridge. Consequently, have leaned toward isolated rain
chances until models come into better agreement.

CJC

&&

.AVIATION...
00Z TAFs

Warm midlevel temps (FL050-FL150) effectively capped TSRA development
over the Midsouth earlier this afternoon. Cooler temps aloft will
arrive later this evening (04z-06z at MEM) as a midlevel
disturbance weakens upper level ridging.

Latest few HRRR runs have been consistent with potential TSRA
timing. Strength and coverage will dependent on how well or if
TSRA can organize a cold pool over southern MO and forward
propagate south/southeast quickly enough to overcome otherwise
weak southerly inflow and relatively dry air above FL040.

In summary, forecast confidence for TSRA in the MEM TRACON is
limited, but enough potential exists to maintain the status quo,
with minor adjustments to timing.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 1:54 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
254 PM CDT Sat Jun 2 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
254 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon into
this evening ahead of an approaching cold front. Damaging winds
and large hail will be the main threats from any severe
thunderstorms. Localized heavy rainfall is also possible.

Heat indices will reach between 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations.

The radar

The Memphis radar (KNQA), 151 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 2, 8:10 PM CST to 8:20 PM CST
Where
Randolph County, 3.38 mi SW of Lorine to 2.32 mi N of Noland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.260, -91.105

Several trees were down on Highways 62 and 90 west of Pocahontas. Tree down on the Eleven Point River Bridge on Highway 62. Power lines were also knocked down.

Thunderstorm Wind, Lawrence

When
June 2, 8:17 PM CST to 8:25 PM CST
Where
Lawrence County, 1.08 mi NW of Imboden to 0.27 mi S of Imboden
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
36.212, -91.183

Several trees down around Imboden.

Thunderstorm Wind, Lawrence

When
June 2, 8:25 PM CST to 8:35 PM CST
Where
Lawrence County, 1.41 mi NNW of Black Rock to 0.86 mi WNW of Portia
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
36.119, -91.108

Trees down across town.

Thunderstorm Wind, Lawrence

When
June 2, 8:40 PM CST to 8:50 PM CST
Where
Lawrence County, 2.31 mi NW of Walnut Ridge to 2.99 mi N of Ponders
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
36.092, -90.981

Trees and power lines down around Walnut Ridge.

Thunderstorm Wind, Greene

When
June 2, 8:45 PM CST to 8:55 PM CST
Where
Greene County, 0.49 mi WSW of Center Hill to 0.51 mi S of Paragould
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.077, -90.537

Power lines and trees down around Paragould.

Thunderstorm Wind, Lawrence

When
June 2, 8:50 PM CST to 8:55 PM CST
Where
Lawrence County, 0.7 mi W of Alicia to 0.93 mi SSE of Alicia
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.900, -91.093

Front porch removed from a home in town.

Thunderstorm Wind, Poinsett

When
June 2, 9:25 PM CST to 9:35 PM CST
Where
Poinsett County, 1.71 mi WNW of Waldenburg to 1.25 mi SW of Waldenburg
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.578, -90.959

Trees and power lines down just west of Waldenburg.

Thunderstorm Wind, Poinsett

When
June 2, 9:25 PM CST to 9:35 PM CST
Where
Poinsett County, 4.15 mi W of Waldenburg to 2.74 mi SW of Waldenburg
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
35.578, -91.003

Lots of trees and power-lines down around the area. A shed completely destroyed. Shingles peeled off roof and a metal farm shop roof was removed.

Thunderstorm Wind, Poinsett

When
June 2, 9:26 PM CST to 9:35 PM CST
Where
Poinsett County, 2.24 mi NNE of Fisher to 2.42 mi E of Fisher
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
35.511, -90.967

Sixteen power-poles in a row snapped and a metal barn blown down.

Thunderstorm Wind, Poinsett

When
June 2, 9:27 PM CST to 9:35 PM CST
Where
Poinsett County, 2.47 mi WSW of Fisher to 0.81 mi NE of Pittinger
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
35.473, -91.023

Two large grain bins were completely destroyed near County Road 100. One grain bin was tossed 75 feet across the road into a bunch of trees.

Thunderstorm Wind, Poinsett

When
June 2, 9:30 PM CST to 9:35 PM CST
Where
Poinsett County, 1.46 mi NNW of Fisher to 1.89 mi ESE of Fisher
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.499, -90.990

Wind damage to a power sub station.

Thunderstorm Wind, Cross

When
June 2, 10:02 PM CST to 10:10 PM CST
Where
Cross County, 2.4 mi NNE of L Angiulle to 1.15 mi ESE of Mc Elroy
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
35.259, -90.876

Roof collapsed on large combine shed.

Thunderstorm Wind, Cross

When
June 2, 10:02 PM CST to 10:10 PM CST
Where
Cross County, 2.95 mi N of L Angiulle to 1.45 mi NNW of Fitzgerald Crossing
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
35.273, -90.900

Twelve large power poles snapped in a row along Highway 64 just west of Wynne.

Thunderstorm Wind, Cross

When
June 2, 10:15 PM CST to 10:25 PM CST
Where
Cross County, 0.72 mi NE of Fitzgerald Crossing to 1.68 mi E of Wilkins
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.188, -90.812

Trees down at Fitzgerald Crossing south of Wynne.

Thunderstorm Wind, St. Francis

When
June 2, 10:20 PM CST to 10:30 PM CST
Where
St. Francis County, 0.57 mi N of Rosenbaum to 1.45 mi NW of Forrest City Muni Ar
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
35.138, -90.830

Numerous trees down in approximately a two mile swath from near Colt, Arkansas. The hangar at the Delta Regional Airport in Colt was destroyed. In addition, several trees fell on houses along the path and numerous homes had some roof damage. Some power poles were snapped in the damage path.

Thunderstorm Wind, St. Francis

When
June 2, 10:25 PM CST to 10:35 PM CST
Where
St. Francis County, 1.36 mi SSW of Rosine to 1.08 mi NE of Forrest City Muni Ar
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.013, -90.812

House collapsed after roof was torn off.

Thunderstorm Wind, St. Francis

When
June 2, 10:25 PM CST to 10:35 PM CST
Where
St. Francis County, 0.3 mi SSW of Union Hill to 1.66 mi N of Poplar Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
35.046, -90.823

Numerous trees and power lines down across town with a widespread power outage. Additional trees down on houses across the city and one trailer north of town. The worst damage stretched along Highway 1.

Thunderstorm Wind, St. Francis

When
June 2, 10:30 PM CST to 10:35 PM CST
Where
St. Francis County, 1.28 mi SSE of Telico to 0.96 mi SSW of Rosine
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
35.032, -90.826

Damage to a Waffle House and two semi-trailers overturned off I-40 and Highway 1 exit.

Thunderstorm Wind, Lee

When
June 2, 10:40 PM CST to 10:50 PM CST
Where
Lee County, 0.77 mi SSW of Felton to 1.39 mi SSE of Marianna
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
34.790, -90.785

Lots of large trees down along Highway 79 in and around the city of Marianna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766602, 766582, 766581, 766585, 766583, 766584, 766586, 766588, 766587, 766589, 766590, 766591, 766592, 766593, 766594, 766596, 766600, 766598, 766601.